Ice Storm, Crow Wing
- When
- January 22, 10:00 PM CST to January 25, 12:00 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
A complex storm brought a variety of heavy winter precipitation to northeast Minnesota. The storm began as rain and freezing rain, gradually changed over to snow on the evening of the 23rd, and then waffled back between rain, freezing rain, and snow the following day.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A complex storm brought a variety of heavy winter precipitation to northeast Minnesota. The storm began as rain and freezing rain, gradually changed over to snow on the evening of the 23rd, and then waffled back between rain, freezing rain, and snow the following day. The wintry mix changed back over to all snow that evening, and it conintued to snow all night until finally ending during the day of the 25th. The Brainerd Lakes region received a quarter to as much as three quarters of an inch of icing, though no major problems other than icy roads occurred. Snow amounts ranged from 7 to 12 inches, generally east of a line from International Falls to Duluth to eastern Pine County. The Gunflint Trail and areas just inland from Duluth received as much as 19 inches of snow. Near the Lake Superior shoreline, the precipitation mainly fell as rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 22, 9:23 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
923 PM CST FRI JAN 22 2010
.UPDATE...WIDESPREAD WINTRY PRECIPITATION CONTINUED TO LIFT
NORTHEASTWARD TOWARD THE CWA AS OF 9 PM. EARLIER THIS EVENING...A
SMALL BATCH OF FREEZING RAIN MOVED ACROSS WESTERN LAKE SUPERIOR
TOWARD TOFTE. THE MORE WIDESPREAD PRECIPITATION WILL NOW QUICKLY
OVERTAKE THE REGION. QPF AMOUNTS SO FAR HAVE BEEN PRETTY LIGHT
ACROSS MN...WITH GENERALLY UNDER A TENTH OF PRECIPITATION IN THE
LAST 6 HOURS. DESPITE THIS...IT DOES NOT TAKE MUCH TO PRODUCE
GLAZE ON AREA ROADS. MUCH OF THE PRECIPITATION TO THIS POINT SOUTH
AND WEST OF THE CWA HAS BEEN FZRA. WITH RAPID ADVANCEMENT INTO OUR
CWA...WILL INCREASE STARTING TIME OF NIGHTTIME ADVISORY TO 9 PM
THIS EVENING. ANYONE PLANNING TO TRAVEL OVERNIGHT WILL LIKELY
EXPERIENCE DETERIORATING ROAD CONDITIONS DUE TO FZRA/SLEET AND
SOME SNOW MIXED IN WITH TIME. WILL EMPHASIZE RAPIDLY DETERIORATING
ROAD CONDITIONS IN THE LATEST WSW UPDATE...AND HIGHLIGHT THIS IN
THE HAZARDOUS WEATHER OUTLOOK AS WELL.
&&
.PREV DISCUSSION... /ISSUED 555 PM CST FRI JAN 22 2010/
AVIATION.../00Z TAF ISSUANCE/
CONDITIONS WILL GRADUALLY DETERIORATE AS THE NIGHT WEARS ON...AS A
LARGE STORM SYSTEM DEVELOPS WEST OF THE AREA AND HEADS EASTWARD.
MOST TAF SITES WILL SEE MVFR CONDITIONS FOR MUCH OF THE
EVENING...FOLLOWED BY IFR/LIFR CONDITIONS LATER IN THE NIGHT AND
INTO SATURDAY. SOME FREEZING DRIZZLE HAS BEEN REPORTED AND IT
SHOULD CONTINUE TO BE A PROBLEM OVERNIGHT. BANDS OF SNOW...OR SNOW
AND FREEZING RAIN MIXED WILL PUSH IN FROM THE WEST
OVERNIGHT...CAUSING SOME ICING ISSUES.
PREV DISCUSSION... /ISSUED 324 PM CST FRI JAN 22 2010/
DISCUSSION...
LOW PRESSURE ALOFT HAS BUILT INTO THE ROCKIES...AS A LARGE AND
DISORGANIZED SURFACE LOW DEVELOPED OVER THE CENTRAL PLAINS. THE
DEEPENING LOW WILL BRING WARMTH FROM THE GULF AND MIXED
PRECIPITATION INTO OUR AREA LATE TONIGHT. IN SPITE OF A WARM
COLUMN...LAYERS OF DRY AIR FROM THE EAST AND ESTABLISHED COLD AIR
NEAR THE SURFACE WILL PRODUCE ENOUGH COOLING FOR FREEZING RAIN AND
POSSIBLY SIGNIFICANT SNOW SATURDAY AND SATURDAY NIGHT. THE LOW
WILL REDEVELOP...RAPIDLY DEEPEN...AND BECOME MORE ORGANIZED OVER
LAKE SUPERIOR LATE SUNDAY. IT IS UNCLEAR HOW RAPIDLY THE LOW WILL
DEEPEN AND ALSO HOW MUCH GULF MOISTURE WILL BE ABLE TO BLOW BACK
BEHIND THE LOW OVER OUR AREA. COLUMN STRETCHING WILL COOL THE
COLUMN AT HIGH LEVELS EARLY SUNDAY AND CLOSER TO THE SURFACE LATER
SUNDAY...WITH A POTENTIAL OF HEAVY PRECIPITATION AS THE COOLING
ATMOSPHERE SHEDS ITS MOISTURE. SOME MODELS DRASTICALLY DEEPEN THE
LOW LATE SUNDAY NIGHT AND MONDAY...INTRODUCING A POSSIBILITY OF
SIGNIFICANT ONSHORE WIND HERE. IT APPEARS THE SNOW WILL END AND BE
FOLLOWED BY SOME ARCTIC AIR MONDAY NIGHT OR TUESDAY.
EXTENDED...MON NIGHT THRU FRIDAY...
WESTERLIES FEATURE A SPLIT FLOW AT BEGINNING OF PERIOD WITH NRN
BRANCH MAINTAINING A SUPPLY OF COLD AIR THRU MOST OF PERIOD.
ALTHOUGH MIN TEMPS MAY BE NEAR SEASONAL LEVELS...MAX TEMPS MAY BE
HELD TO 5 TO 10 DEGREES BELOW NORMAL. A PROGRESSIVE SHORTWAVE MAY
BRING ENOUGH MOISTURE TUESDAY TO SPREAD SOME SNOW SHOWERS ACROSS THE
NORTH. OVERALL...CONSIDERING DEEP LAYER NWRLY FLOW AND COLD
ADVECTION...WILL MAINTAIN SOME POPS OVER ARROWHEAD AND ERN WI ZONES.
OTHERWISE...NO MAJOR PRECIPITATION EXPECTED.
&&
.POINT TEMPS/POPS...
DLH 28 32 25 31 / 80 80 80 70
INL 28 34 28 33 / 90 80 90 70
BRD 29 34 31 33 / 90 90 80 70
HYR 28 36 29 34 / 50 90 80 70
ASX 28 36 30 34 / 40 80 80 70
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR MNZ010>012-
018>021-025-026-033>038.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH MONDAY
AFTERNOON FOR MNZ010>012-018>021-025-026-033>038.
WI...WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR WIZ001-006-
007.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH MONDAY
AFTERNOON FOR WIZ001>004-006>009.
WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST SATURDAY FOR
WIZ002>004-008-009.
&&
DAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 925 PM CST FRI JAN 22 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 925 PM CST FRI JAN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT AN ICY MIXTURE OF FREEZING RAIN...SLEET AND SNOW WILL QUICKLY OVERTAKE THE REGION OVERNIGHT...PRODUCING WIDESPREAD DETERIORATING ROAD CONDITIONS AS THE NIGHT WEARS ON. SEE THE LATEST WINTER WEATHER PRODUCT FOR MORE DETAILS CONCERNING THIS ICY TRAVEL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MIXTURE OF RAIN...SNOW...FREEZING RAIN...AND SLEET IS EXPECTED OVER THE NORTHLAND ON SATURDAY...CHANGING TO ALL SNOW BY SUNDAY MORNING...THEN ENDING ON MONDAY. SEE THE LATEST WINTER WEATHER PRODUCT FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER OBSERVERS ARE ENCOURAGED TO RELAY THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN DULUTH. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
7 winter storm, 5 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212926, 212948, 212930, 212928, 212947, 212925, 212927, 212944, 212950, 212935, 212946, 212949.